Idaho, 2019

Damaging Wind in Idaho, July 29, 2019

July 29, 2019 · NWS PIH · 1 event in 1 county or zone

A 68 mph wind gust was measured during a thunderstorm at Big Southern Summit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 68 mph wind gust was measured during a thunderstorm at Big Southern Summit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 29, 12:48 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 29, 12:48 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
148 PM MDT Mon Jul 29 2019

.SHORT TERM...Tonight through Wednesday night.
Showers with isolated thunder continue to stream through the area
under mostly cloudy sky cover. These clouds will continue to
hamper early afternoon convection, but some clearing is noted
behind the midday clouds. Earlier convection to the north spurred
along some north-northeasterly winds that aligns with impactful
fetch along American Falls Reservoir. This has necessitated a
quick Lake Wind Advisory until 3pm when re-assessment will take
place.

Hi-res models continue to fall over the spectrum between
developing scattered thunderstorms this afternoon throughout
eastern Idaho, and limiting thunderstorms to certain corridors.
Will continue to beat the drum of the previous forecast, which
aligns well with current radar trends. This will keep a corridor
of showers and thunderstorms through the central mountains and
another from near Twin Falls through Pocatello and Driggs. It is
this second area that has the biggest question marks surrounding
it and the subsequent effect on Red Flag expansion. This is
discussed further in the Fire Weather section below.

After tonight's activity wanes, we enter a short dry window for
most of Tuesday and Wednesday. Today's moisture should
ooze to our northeast with only a few showers or thunderstorms
possible along the MT divide area Tuesday. Wednesday, the monsoon
moisture on the back side of the high will begin to increase along
our southeastern zones, but shouldn't be enough for more than
isolated showers or thunderstorms.
TAX

.LONG TERM...Thursday through next Monday.
Active weather will once again grip the area late this week as the
aforementioned monsoon moisture will kick off showers and
thunderstorms Thursday and Friday. Thursday perhaps looks like the
better day coverage-wise, but a deepening upper trough will swing
north of the area Friday, bringing a little better upper-level
ascent to generate precipitation. Either way, we're looking at the
potential for scattered thunderstorms Thursday and perhaps windy
conditions Friday leading to additional Fire Weather concerns.

The ridge of high pressure then begins to reassert itself for the
weekend leading to more tranquil conditions through the region.
Temperatures will likely climb back up to or above seasonal
averages over the weekend.
TAX

&&

.AVIATION...VFR conditions generally expected during the TAF
period. The exception to this will be with any overachieving
shower or thunderstorm that could sweep through area ports this
afternoon/evening. The bigger impact from thunderstorms would
likely come with brief gusty and erratic winds. Otherwise, we'll
continue to carry VFR through Tuesday with additional prevailing
groups for wind shifts only. TAX

&&

.FIRE WEATHER...
The Red Flag Warnings for zones 475 and 476 remain in effect
although thunderstorm coverage has been sparse today.   Think
thunderstorms activity elsewhere will remain isolated so did not
issue and warnings in other zones but the situation will need to be
monitored.  Cloud cover has suppressed temperatures and any clearing
will enhance the convection.  Tuesday will be dry with very little
convective activity and expect winds to remain below red flag
criteria.  The next impactful day looks to be Thursday when expect
thunderstorm coverage to be pretty widespread.  Temperatures are
expected to remain hot and above normal through the next week.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 3 PM MDT this afternoon for IDZ054.

Red Flag Warning until 10 PM MDT this evening for IDZ475-476.

&&

In the hours before

Special weather statement, Jul 29, 2:32 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Pocatello ID
332 PM MDT Mon Jul 29 2019

IDZ055-056-292230-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
332 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASSIA AND
SOUTHWESTERN MINIDOKA COUNTIES UNTIL 430 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hansen or 16 miles southeast of Twin Falls, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Cassia
and southwestern Minidoka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4224 11428 4242 11429 4242 11407 4251 11407
      4252 11401 4253 11399 4253 11395 4254 11393
      4262 11393 4239 11378 4223 11428
TIME...MOT...LOC 2130Z 244DEG 18KT 4238 11426

KB
Special weather statement, Jul 29, 2:55 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
355 PM MDT Mon Jul 29 2019

IDZ055-056-292245-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
355 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASSIA AND
SOUTHWESTERN MINIDOKA COUNTIES UNTIL 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Hansen or 17 miles northwest of Oakley Reservoir,
moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Cassia
and southwestern Minidoka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4236 11429 4242 11429 4242 11407 4251 11407
      4252 11401 4253 11399 4253 11393 4261 11393
      4262 11392 4232 11370 4223 11420
TIME...MOT...LOC 2155Z 243DEG 12KT 4235 11417

KB
Special weather statement, Jul 29, 3:08 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
408 PM MDT Mon Jul 29 2019

IDZ051-055-056-292315-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
Southern Hills/Albion Mountains ID-
408 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLAINE...SOUTHEASTERN
LINCOLN...NORTHWESTERN CASSIA AND SOUTHERN MINIDOKA COUNTIES UNTIL
515 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm over
Burley, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Burley, Rupert, Heyburn, Lake Walcott, Paul, Declo, Minidoka, Acequia
and Interstate 84 And 86 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4252 11404 4252 11401 4253 11399 4253 11395
      4254 11393 4264 11393 4289 11364 4268 11328
      4234 11373
TIME...MOT...LOC 2208Z 220DEG 23KT 4251 11380

KB
Special weather statement, Jul 29, 3:17 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
417 PM MDT Mon Jul 29 2019

IDZ071-072-292315-
Frank Church Wilderness ID-Sawtooth/Stanley Basin ID-
417 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUSTER AND
NORTHWESTERN BLAINE COUNTIES UNTIL 515 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Atlanta or 20 miles south of Stanley, moving north
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stanley, Smiley Creek Airport and Redfish Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Redfish Lake or Alturas Lake, move to safe shelter
now! Do not be caught on or near the water. Gusty winds and choppy
waves are likely.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4431 11499 4418 11461 4379 11485 4382 11485
      4386 11499 4387 11497 4392 11500 4394 11497
      4396 11499 4398 11497 4402 11500 4401 11502
      4402 11504 4406 11505 4409 11500 4412 11505
      4414 11502 4416 11503 4418 11507 4417 11509
TIME...MOT...LOC 2215Z 200DEG 15KT 4392 11498

KB

The radar

The Pocatello radar (KSFX), 40 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
July 29, 3:20 PM MST to 3:30 PM MST
Where
Butte County, 30 mi S of Berenice
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.396, -112.980

A 68 mph wind gust was measured during a thunderstorm at Big Southern Summit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843997.